help please! morphine side effects! - Page 2Register Today!
- May 28, '12 by jadelpnNot one among us is perfect. In your practice, you can only be the nurse who checks, and double checks, calls for clarifications, looks at original orders to clarify.....If it seems odd to you, chances are it is, and clarify. Speaks volumes to the cost cutting measures some facilities will go to in having 10mg per ml multi-use vials, as rarely in my 5 years as a nurse have I seen people aside from end of life care that are on regular 10mg of morphine. It saddens me to see facilities set nurses up to fail. Again, sorry that this happend to you.
- May 28, '12 by imintroubleTen times the amt ordered is a pretty large mistake. Was the Morphine through a G tube? Or IV/IM? Is it possible that someone gave the med and did not record it? In LTC it's not usual to have a PYXIS, so it's harder to acount for dispensed meds. I have given Roxanal with a dispenser that resembles an eye dropper. It's hard to guage what's left in the bottle and what's not.
- May 28, '12 by griffinchet.1ML, 30ML, 29ML= (maybe I need to thoroughly read through the entire post again)
It is hard to decipher what you are worried with, and this may be due to being over anxious yourself.
Who was the doctor that wrote the order? If there was a discrepancy over dosage amounts, which is not listed here in it's correct form, why was this not verified?
At this point, if no one else touched the MAR aside from you, you will need to step fourth and please be clear on your intents and information!
- May 28, '12 by CapeCodMermaidOur morphine comes in a 30cc vial. The usual concentration is 20mg/cc.It's given sublingually. Every nurse and doctor has been educated and re-educated to write "give 5mg (0.25cc) every hour as needed for pain or respiratory distress."
- May 28, '12 by griffinchetYour question is the side effects of Morphine overdosage in a PT with HX of anxiety...The symptoms may be acute, but the more prevalent will be resp. depression. Given the time frame of the last dosage and when antivan was administered, the likely result will be fatigue which could last up to 48 hours after administration. The Resident should be fine, but you definitely should alert other medical staff who may be attending to the patient, as Resp. failure, brachycardia, etc. are at higher risk in patients whose nervous systems are already compromised, due to anxiety. A watchful eye on vital signs for the next 24hrs will be ideal. But, this is all depending on the length of admission...
It's rare that the results will be fatal. But, please be more cautious in your administration of narcs, especially if you are uncertain. Morphine is used heavily in OR patients to induce a more effective anesthetic.
- May 28, '12 by loriangel14Did you not realize you were giving 10mls of morphine? That is a high dose. I would have questioned it.
- May 28, '12 by surferbettycrockerthe order for .01 ml should come with either a) magnifying glass to dispense .01 ML or b) clarification of said order to mgs. was she supposed to get 0.1 mg of morphine for ....?
i suspect if you looked at it twice and mistook the 1ml for .01 ml you are not the only one.
was this oral morphine?Last edit by surferbettycrocker on May 28, '12 : Reason: .
- May 28, '12 by tothepointeLVNFrom what I can understand of the first post it was MS 10mg/mL The bottle had 30mL in it before it was opened. The first nurse gave whatever dose she gave then documented that there was 29mL left in the bottle
So our OP read the order as give 1mL and crosschecked that by the fact that 1mL was missing from the bottle also.
1mL at 10mg/mL doesn't sound totally out of the ballpark if we are assuming that this is given PO/SL and not IM/IV. I often work with MS @ 20mg/mL and for severe pain our orders are often to give 20mg / 1mL. 1mL of MS PO/SL isn't a heck of a lot.
Was it written .1mL without a leading zero. Could it have been just a tiny little pen dot. Being send out 36 after receiving the MS probably means the two events weren't correlated (probably)
- May 28, '12 by missnurse2012thank you all for the advice and comments! so it was brought to my attention that i did give the correct dose. the person informing me of my " mistake " was looking at another persons chart!!!! can you believe it??!? they both have the same medication but different dose. the whole thing was a huge mix up and unfortunately at my expense since ive been worrying apparently for no reason. but thank you all the same for your input!
- May 28, '12 by redhead_NURSE98!Is it wrong of me to nitpick at those of you who typed ".1" instead of "0.1?"